NCLEX : Causes and Treatments of Cardiovascular Conditions

Study concepts, example questions & explanations for NCLEX

varsity tutors app store varsity tutors android store

Example Questions

← Previous 1

Example Question #1 : Causes And Treatments Of Cardiovascular Conditions

The nurse recognizes the following as a client's successful response to defibrillation:
Possible Answers:
Nonarousable, sinus rhythm, BP 88/60 mm Hg
Nonarousable, supraventricular tachycardia, BP 122/60 mm Hg
Arousable, marked bradycardia, BP 86/54 mm Hg
Arousable, sinus rhythm, BP 116/72 mm Hg
Correct answer: Arousable, sinus rhythm, BP 116/72 mm Hg
Explanation: If defibrillation is successful, the client should be arousable, have a sinus rhythm, and have BP in a normal range.

Example Question #2 : Causes And Treatments Of Cardiovascular Conditions

Which part of the heart is most susceptible to infective endocarditis?

Possible Answers:

The chordae tendinae

The myocardium

The valves

The endocardium

Correct answer:

The valves

Explanation:

Because the valves of the heart don't have their own blood vessels, white blood cells can't directly get there via the bloodstream. In addition, due to the lack of vasculature, if infection does occur antimicrobial medications may have difficulty reaching the infection.

Example Question #3 : Causes And Treatments Of Cardiovascular Conditions

A 65-year-old male client has been admitted for complications due to chronic heart failure, and is receiving several medications. Medications include digoxin, Lasix, and metoprolol. The nurse enters the client room and he informs her that he is feeling nauseous and has vomited. She suspects the client is experiencing digoxin toxicity.

What has most likely caused the client to experience digoxin toxicity? 

Possible Answers:

Change in heart rate due to metoprolol

Digoxin level of 

Left ventricular hypertrophy

Hypokalemia due to Lasix 

Right sided heart failure

Correct answer:

Hypokalemia due to Lasix 

Explanation:

Digoxin toxicity is often precipitated by low potassium levels (hypokalemia). Hypokalemia is a risk with the taking of loop diuretics such as Lasix, so monitoring of potassium levels should be performed to prevent digoxin toxicity. 

Example Question #4 : Causes And Treatments Of Cardiovascular Conditions

Which of the following results would indicate a therapeutic effect in the client taking epoetin alfa?

Possible Answers:

White blood cell count of 6,000 cells/mm3

Hematocrit of 32%

Platelet count of 400,000 cells/mm3

Blood urea nitrogen level of 15 mg/dL

Correct answer:

Hematocrit of 32%

Explanation:

Epoetin alfa is used to treat anemia by causing bone marrow to produce oxygen-carrying red blood cells. Patients experiencing the therapeutic effects of the drug will have hematocrit in the range of 27-32%.

Example Question #451 : Conditions And Treatments

A 50-year-old male client with a history of coronary artery disease begins to complain of chest pain. The physician has placed orders in the client's chart to allow for treatment prior to being notified of the chest pains. The nurse recognizes this client is experiencing angina.

All of the following interventions by the nurse should be performed except __________.

Possible Answers:

placing the client in a high Fowler's position

checking blood pressure

informing the patient that treatment may cause a bounding headache

giving sublingual nitroglycerine

giving oxygen via nasal canula at 

Correct answer:

placing the client in a high Fowler's position

Explanation:

There is no need to place patient in high Fowler's this would probably put them at risk for orthostatic hypotension which is a common side effect of nitroglycerine treatment, as is a bounding headache. Giving oxygen, assessing blood pressure and giving nitroglycerine are all proper nursing interventions for angina.

Example Question #1 : Causes And Treatments Of Cardiovascular Conditions

A 54-year-old male client is being discharged from the hospital after undergoing surgery to have an implantable cardioverter-defibrillator (ICD) placed. The nurse is teaching the patient on proper guidelines for aftercare. 

All of the following guidelines should be included in the teaching plan except __________.

Possible Answers:

"Report any signs or symptoms of infection, such as redness, drainage, swelling or fever at the operative site."

"If your ICD fires more than once, contact the physician."

"You may travel without restrictions, the device should not interfere with airport security metal screening"

"Avoid lifting your arm on the affected side until physician allows for you do so."

"A medic alert bracelet stating you have an ICD should be worn at all times."

Correct answer:

"You may travel without restrictions, the device should not interfere with airport security metal screening"

Explanation:

It is important to note that an (ICD) does have the potential to set of metal detector alarms at the airport. The staff should be notified to fact to make accommodations for the patient. A hand held may be used but should not be placed directly over the implanted device. 

Example Question #11 : Cardiovascular Conditions

A client with newly diagnosed heart failure after myocardial infarction calls the clinic to ask about his new medications. Which of the following statements made by the patient concerns the triage nurse?

Possible Answers:

“I take hydrochlorothiazide in the morning with breakfast.”

“I do not like to take my digoxin because it makes me nauseous.”

“I do not take metoprolol tartrate with food.”

“I keep nitroglycerin spray with me at all times.”

“I get out of bed very slowly in the morning.”

Correct answer:

“I do not like to take my digoxin because it makes me nauseous.”

Explanation:

Patients with heart failure after myocardial infarction often take many new medications. It is important to adequately educate these patients on each of the side effects and dosing schedules of each medication. Digoxin is a fundamental drug in the treatment of heart failure. The maintenance dose of digoxin is essential to maintain optimal cardiac functioning and should not be missed. Digoxin may induce nausea and vomiting, and this should be communicated to the primary care provider so it may be treated. Among other essential heart failure medications are vasodilators and inotropic agents, as well as antihypertensive medications such as diuretics, beta-blockers, and ACE inhibitors. Diuretics such as hydrochlorothiazide should be taken in the morning because they induce diuresis - this would disrupt sleeping if taken later in the day or at bedtime. Vasodilators such as nitroglycerin are essential to decrease afterload in the case of angina. Beta-blockers such as metoprolol are most effective when taken without food, such as before breakfast or at bedtime. Antihypertensive medications may also cause orthostatic hypotension, so it is essential for patients to change positions slowly.

Example Question #12 : Cardiovascular Conditions

The nurse observes a patient undergoing a blood transfusion. Which of the following is a priority intervention by the nurse if the patient exhibits signs of a transfusion reaction?

Possible Answers:

Give an antihistamine

Administer supplemental oxygen

Notify the physician

Assess patent airway

Stop the blood

Correct answer:

Assess patent airway

Explanation:

The priority consideration for a nurse when a patient exhibits signs of a transfusion reaction include focus on the airway. Anaphylactic and hemolytic reactions diminish the ability of circulating blood to be oxygenated. The priority is to maintain a patent airway so circulating blood may remain oxygenated. After assessing the patient’s airway, the nurse should administer supplemental oxygen, stop the blood, give Benadryl (if it is an allergic reaction), and then notify the physician.

Example Question #13 : Cardiovascular Conditions

The home health nurse cares for a 6-month-old infant with heart failure. The child is receiving diuretic therapy at home. Which of the following symptoms manifested in the child may indicate a need for further intervention?

Possible Answers:

Increased hunger

Bradycardia

Shallow breathing

Sudden weight gain

Lower blood pressure

Correct answer:

Sudden weight gain

Explanation:

Weight gain is an early symptom of worsened congestive heart failure due to an accumulation of fluid in the vascular system that has not been diuresed. With fluid overload, the nurse should expect to see an increase in blood pressure, as well as tachypnea and tachycardia. Fluid overload may indicate a need for increased diuresis. Infants and children with congestive heart failure commonly demonstrate decreased appetites, so increased hunger would not be a negative sign.

Example Question #14 : Cardiovascular Conditions

Which hypertension drug is known to cause side effects such as, bradycardia, first degree heart block, and gingival hyperplasia?

Possible Answers:

Clonidine

Furosemide

Hydralazine

Enalapril

Amlodipine

Correct answer:

Amlodipine

Explanation:

Calcium channel blockers, such as amlodipine cause side effects that affect the conduction of the heart. Other side effects include nausea, headache, rash, and gingival hyperplasia. 

← Previous 1
Learning Tools by Varsity Tutors

Incompatible Browser

Please upgrade or download one of the following browsers to use Instant Tutoring: